New York, 2021

Damaging Wind in New York, August 1, 2021

August 1, 2021 · NWS ALY · 1 event in 1 county or zone

A line of showers and thunderstorms pushed across eastern New York on Sunday, August 1, 2021. One of the thunderstorms became severe, downing a tree in the City of Johnstown.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A line of showers and thunderstorms pushed across eastern New York on Sunday, August 1, 2021. One of the thunderstorms became severe, downing a tree in the City of Johnstown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 1, 12:57 PM EST, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 1, 12:57 PM EST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
157 PM EDT Sun Aug 1 2021

.SYNOPSIS...
Low pressure will approach eastern New York and western New
England today with a trailing cold front. Showers and
thunderstorms, some containing heavy rainfall and gusty winds,
will move across most of the region. Dry and pleasant weather
looks to return for later Monday into Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
.UPDATE...
Solid line of thunderstorms has developed and extends from the
western Adirondacks southwest to northwest Pennsylvania. There
are also some isolated showers and thunderstorms over the
eastern Catskills and some isolated showers over the Hudson
Valley. Pivot point at northern end of line is just west of the
Adirondacks. We will have to watch where the pivot point sets up
later today as that is where heavy rain may be prolonged and a
greater threat of flash flooding will be. At this time, It looks
like greatest threat for the heaviest rain looks to be from the
Mohawk Valley eastward across the Lake George Saratoga Region
into Southern Vermont. Clouds have been increasing but many
areas outside the Adirondacks and western Mohawk Valley remain
partly sunny. Outside the southern Adirondacks, gradient winds
have increased from a southerly direction to 10 to 15 MPH with
some gusts to 25 mph. Temperatures are mainly in the 70s except
upper 50s to low 60s parts of the southern Adirondacks where it
is raining.

Update includes a first draft of sensible weather through
Tuesday Night.

.PREVIOUS...
Combine sunshine, height fall aloft and increasing shear, seems
we are setting the stage for an active afternoon and evening
across the region. SBCAPES are expected to climb at or above 1k
J/Kg with mean bulk shear values into the mid-20kt range (higher
aloft). While mid level lapse rates remain less than favorable,
given increase forcing with approaching wave, along with a
reduced influence from developing and approaching coastal wave
toward the Jersey Shore, several CAMS member revealing linear
line(s) motion; isolated wind damage remains a threat. Per
coordination with SPC this morning, we expanded the 'marginal
risk' for most of eastern New York. However, if degree of
instability were to increase, then a 'slight risk' category
could be issued with the morning update from SPC. PWATs are
expected to climb toward or slightly exceed 1.50". Combine that
with expectation of line(s) of convection nearly parallel to the
flow aloft, could see some heavy rainfall. For now, and per
coordination with neighboring offices and WPC, we have issued a
flash flood watch for southern VT at this time. As trends become
more apparent, could see the watch be expanded with later
updates.

Under increase cloud coverage, high temperatures should be into
the low-mid 70s with 60s for the higher terrain.

Tonight, the line(s) of convection is expected to move across
most of the region and weaken into southern portions of the
Berks and NW CT this evening. Again, we will watch closely where
the convection lines up, along with antecedent wet conditions
from the past month rainfall, for any local expansion of the
flash flood watch. The potent wave and trough axis are forecast
to move across upstate NY through early overnight period then
lift northeast of the region by sunrise Monday. So a decreasing
trend in PoPs/Wx and some breaks in the overcast are expected.
Overnight lows mainly into the 50s.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
Monday, some residual upper trough cyclonic flow could touch off
a shower or two (mainly into the terrain). Otherwise expect an
increase amounts of sunshine with a light northwest breeze.
Highs into the 70s for most areas Monday afternoon.

Monday night into Tuesday, combination of surface high building
into the region and rising heights aloft, should be a rather
tranquil period of the weather. Could see some patchy ground fog
develop Monday night with nearly clear skies and light winds.
Overnight lows Monday night into the upper 40s across the
terrain with 50s elsewhere. Highs Tuesday afternoon return back
well into the 70s as H850 temperatures climb at or above 10C.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
The period starts out Tuesday night into Wednesday with a surface
anticyclone centered over our region and a neutral southwest flow
aloft. An upper level ridge will be firmly entrenched across the
western Atlantic and expected to slowly retrograde westward. A weak
upper level trough will be posited over the Great Lakes region. A
nearly stationary front is forecast to be draped over the
Southeast/Mid-Atlantic coast. This pattern should result in dry
conditions with temperatures warming back to near normal levels.

Will mention at least a low chance of some showers arriving late
Thursday, as the beginning of a surge of moisture looks to move
northward along the Mid-Atlantic coast into southern NY/New England.
For now will limit chance pops to areas south/east of Albany as
there is some discrepancy among the guidance for how far north/west
this moisture will get on Thursday.

Took a blended approach for Friday, which indicates a fairly decent
surge of moisture into our area with a possible surface wave
developing along the front and lifting northward ahead of an upper
level short wave in the SW flow regime. ECMWF ensemble mean
indicating PWATs rising to around +1 to +2 STDEV on Friday, with a
southerly flow around 30 kt at 850 mb over far eastern New York and
New England. This pattern signals the possibility for heavy
rainfall. Still several days to sort out the details though, with
some disagreement among the guidance in terms of placement of QPF.

Continued SW flow regime for Saturday, with a possible weak short
wave trough moving through the mean flow. With a moist/humid
environment in place, will mention chance POPs mainly during
diurnally favored time of day from mid afternoon through early
evening. Temperatures should continue to be near normal or even
slightly above normal.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Clouds will continue to gradually increase and lower this
afternoon as a strong upper level disturbance approaches from
the Great Lakes. A Solid line of thunderstorms has developed
and extends from the western Adirondacks southwest to northwest
Pennsylvania. Scattered showers and an isolated thunderstorm
are possible during the afternoon, with increasing probabilities
for the line of thunderstorms to move through the TAF sites
generally between 21Z-05Z. Have included PROB30 for TSRA all TAF
sites. MVFR/IFR conditions will likely occur associated with
any TSRA.

Winds have become southerly at 5-15 kt with some gusts to 20kt.
Winds associated with any TSRA later today into this evening
may be locally gusty and variable. Winds will become light and
variable tonight. Winds on Monday will be northwest at 5 to 10kt
with some gusts to 20kt possible.

Outlook...

Monday Night: No Operational Impact. NO SIG WX.
Tuesday: No Operational Impact. NO SIG WX.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: Low Operational Impact. NO SIG WX.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: Low Operational Impact. Slight Chance of SHRA...TSRA.
Thursday Night: Moderate Operational Impact. Chance of SHRA.
Friday: Moderate Operational Impact. Chance of SHRA...TSRA.

&&

.FIRE WEATHER...
A period of rainfall, perhaps heavy, will move across the region
later today into this evening. Combining with antecedent wet
conditions places fire weather related concerns low at this
time. A period of drier weather is expected Monday night through
most of Wednesday with chances of rainfall increasing Thursday
into Friday.

&&

.HYDROLOGY...
Flash Flood Watch posted for southern Vermont.

Looking over the past month, groundwater levels across areas to
the east and northeast of Albany are above to much above normal
(>70 percent). As a line(s) of convection approach and move
through most of the region, flash flood guidance remains between
1-2" in 1-3 hours. Given conditions rather susceptible into
southern Vermont, along with coordination with neighboring
offices and WPC, we have issued a flash flood watch. This may
possibly expand into portions of east-central New York as we
watch upstream trends and updated guidance. WPC Excessive
Rainfall outlook today continue with the 'slight risk' along and
north of I90 in NY through southern Vermont with 'marginal risk
just to the south of this line into portions of the Schoharie
Valley.

Drier weather is expected later Monday and into most of
Wednesday.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...Flash Flood Watch through late tonight for VTZ013>015.

&&

SYNOPSIS...BGM
NEAR TERM...SND/BGM
SHORT TERM...BGM
LONG TERM...JPV
AVIATION...SND
FIRE WEATHER...SND/BGM
HYDROLOGY...SND/BGM
Hazardous weather outlook, Aug 1, 3:10 AM EST, 11 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
410 AM EDT Sun Aug 1 2021

VTZ013>015-021100-
Bennington-Western Windham-Eastern Windham-
410 AM EDT Sun Aug 1 2021

...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH
LATE TONIGHT...

This Hazardous Weather Outlook is for southern Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Widespread hazardous weather is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to relay rainfall and flooding reports to the
National Weather Service in Albany New York.

NYZ032-033-038>043-047>054-058>061-063>066-082>084-021100-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Saratoga-Northern Warren-Northern Washington-
Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Western Greene-Eastern Greene-Western Columbia-Eastern Columbia-
Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess-
Northern Fulton-Southeast Warren-Southern Washington-
410 AM EDT Sun Aug 1 2021

This Hazardous Weather Outlook is for east central New York.

.DAY ONE...Today and tonight.

There is a Marginal Risk of severe thunderstorms this afternoon and
evening. The main threat would be damaging wind gusts. Furthermore,
some of rainfall could be moderate to heavy at times with flooding
impacts. Stay tuned for further updates from your National Weather
Service.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Widespread hazardous weather is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today into this evening.

CTZ001-013-MAZ001-025-021100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-
410 AM EDT Sun Aug 1 2021

This Hazardous Weather Outlook is for northwestern Connecticut and
western Massachusetts.

.DAY ONE...Today and tonight.

There is a chance for thunderstorms later today into this evening.
Some of these storms may contain gusty winds and moderate to heavy
rainfall. Stay tuned for further updates from your National Weather
Service.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Widespread hazardous weather is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time. However, spotters
are encouraged to relay reports of rainfall, flooding and wind
impacts to the National Weather Service in Albany New York.

In the hours before

Special weather statement, Aug 1, 1:38 PM EST, 1 hour before
Special Weather Statement
National Weather Service Albany NY
238 PM EDT Sun Aug 1 2021

NYZ040-047-048-011915-
Schoharie-Western Schenectady-Montgomery-
238 PM EDT Sun Aug 1 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
SCHENECTADY...NORTHERN SCHOHARIE AND SOUTHEASTERN MONTGOMERY
COUNTIES...

At 238 PM EDT, strong thunderstorms were clustered over
Richmondville, or near Cobleskill, moving northeast at 35 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Cobleskill, Summit, Schoharie, Richmondville, Central Bridge, Glen,
Carlisle, Sharon, Seward, Charleston, Esperance, Zeh Corners, Beekman
Corners, West Richmondville, Rockwell Corners, Warnerville, Flat
Creek, Gardnersville, Market Corners and Becker Corners.

This includes Interstate 88 between exits 20 and 23.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4262 7463 4266 7464 4296 7451 4282 7414
      4250 7450 4257 7467
TIME...MOT...LOC 1838Z 211DEG 29KT 4263 7456

Rathbun
Special weather statement, Aug 1, 2:23 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Albany NY
323 PM EDT Sun Aug 1 2021

NYZ033-039-041-042-082-012000-
Southern Fulton-Hamilton-Northern Fulton-Northern Warren-Northern
Saratoga-
323 PM EDT Sun Aug 1 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HAMILTON...WEST
CENTRAL WARREN...EASTERN FULTON AND NORTHWESTERN SARATOGA COUNTIES...

At 323 PM EDT, a strong thunderstorm was located near Caroga Lake, or
10 miles north of Gloversville, moving northeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Gloversville, Johnstown, Edinburg, Northville, Mayfield, Wells,
Cranberry Creek, Day Center, Northampton Beach Public Campground,
Sacandaga Campground, Berkshire, Bleecker, Harrisburg, Hope, Arietta,
Benson, Meco, Girards Sugarbush, Munsonville and Tenantville.

LAT...LON 4329 7462 4358 7419 4321 7387 4311 7410
      4312 7412 4311 7412 4298 7441 4298 7449
      4313 7444
TIME...MOT...LOC 1923Z 231DEG 27KT 4320 7439

MSE

The radar

The Albany radar (KENX), 53 km away, was scanning. The volume nearest the first event began at 19:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fulton

When
August 1, 2:38 PM EST
Where
Fulton County, 0.86 mi SE of Johnstown
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.010, -74.370

A tree was downed in the City of Johnstown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978259.